Wyoming, 2018

Damaging Winds in Wyoming, July 28, 2018

July 28, 2018 · NWS UNR · 4 events in 1 county or zone

A line of severe thunderstorms tracked southeast across central and southeastern Campbell County. They produced wind gusts over 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked southeast across central and southeastern Campbell County. They produced wind gusts over 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 4:22 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 4:22 PM MST, 4 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Sat Jul 28 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 233 PM MDT Sat Jul 28 2018

Current surface analysis shows nearly stationary frontal boundary
in place from southern WY to eastern CO and into the Southern
Plains. Upper level analysis shows large trough still covering the
central and eastern US, with high pressure over the southwest US.
Unsettled northwesterly flow is in place across the Northern
Plains. Regional radars showing showers and thunderstorms
increasing in coverage across eastern WY and spreading into parts
of western SD and western NE this afternoon as atmosphere
destabilizes. Temps remain on the cooler side, mostly in the 70s,
under variably cloudy skies.

The cool and unsettled pattern will continue through the rest of the
weekend as trough remains in place. Disturbances in the flow will
bring showers and storms at times, especially during the afternoon
and evening. A stronger shortwave over southwest Canada now, will
move east late this weekend/early next week and help to finally push
the trough east of the region, bringing warmer and drier weather.

For late this afternoon into the evening, scattered showers and
storms will continue to develop and move generally to the southeast
across the area. Decent instability, 1000 to 2000 j/kg SBCAPE, along
with steep lapse rates and favorable shear, will support supercell
and severe storm potential through early this evening. The most
favorable areas for severe storms will again be from northeast WY
through the Black Hills and southwest SD. Large hail and strong wind
gusts will be the main threats. but an isolated tornado cannot be
ruled out from southern parts of northeast WY to far southwest SD.
Some locally heavy rainfall can also be expected. Activity should
gradually weaken later in the evening, but isolated to widely
scattered showers should linger overnight into early Sunday,
especially from northeast WY to southern SD.

The area will see more showers and storms on Sunday as the stronger
shortwave to the northwest slides southeast into the Northern
Plains. The threat for severe storms should be somewhat less on
Sunday with forecast instability more in the 500 to 1500 j/kg range.
However, isolated strong to severe storms are still possible from
northeast WY to southwest SD in the afternoon/early evening. Highs
will mainly be in the 70s with considerable cloud cover at times.

A warmer and drier pattern will develop early in the week as a ridge
builds northward across the western US behind the trough.
Temperatures will be back to near average levels Tuesday, with hot
conditions possible by the end of the week as the ridge builds east
over the plains.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 522 PM MDT Sat Jul 28 2018

Scattered showers and storms will continue to move southeast
across much of the area through the early evening hours. Isolated
stronger storms are possible from northeast WY to parts of
southwest SD. Brief MVFR conditions can be expected with heavier
storms. Activity will be more isolated overnight into Sunday
morning. Areas of MVFR/IFR conditions, along with patchy fog, are
likely across a good portion of southwest into south central SD
late tonight and early Sunday. Showers and storms will increase in
coverage again by early Sunday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Jul 28, 4:51 AM MST, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
551 AM MDT Sat Jul 28 2018

SDZ024>026-028-044-072-WYZ054-056-057-071-291200-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Bennett-Sturgis/Piedmont Foot Hills-
Northern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
551 AM MDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will move across the area today
into tonight. The main risks with these storms will be large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe thunderstorms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-031-032-043-046-047-049-073-291200-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Haakon-Jackson-Mellette-Todd-Tripp-
Southern Meade Co Plains-
551 AM MDT Sat Jul 28 2018 /651 AM CDT Sat Jul 28 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across the area today. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe thunderstorms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041-042-074-WYZ055-058-291200-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Hermosa Foot Hills-Southern Campbell-
Weston-
551 AM MDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will move across the area today.
The main concerns with these severe storms will be large hail and
damaging winds, while an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe thunderstorms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 28, 3:47 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT SAT JUL 28 2018

WYZ057-071-282300-
Northeastern Crook WY-Wyoming Black Hills WY-
447 PM MDT SAT JUL 28 2018

...STRONG THUNDERSTORM OVER EAST CENTRAL CROOK COUNTY...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Lodge Campground, or 15 miles north of Sundance, moving east at
30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Aladdin, Bear Lodge Campground and Cook Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4473 10406 4458 10405 4457 10405 4456 10406
      4457 10441 4468 10442
TIME...MOT...LOC 2246Z 266DEG 27KT 4462 10431

JC
Local storm report, Jul 28, 4:06 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             10 WNW PINE TREE JUNCTI 43.68N 105.97W
07/28/2018  M1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ARK
Special weather statement, Jul 28, 4:50 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
550 PM MDT SAT JUL 28 2018

SDZ012-WYZ071-290015-
Butte SD-Northeastern Crook WY-
550 PM MDT SAT JUL 28 2018

...STRONG THUNDERSTORM OVER WEST CENTRAL BUTTE AND NORTHEASTERN CROOK
COUNTIES...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Colony, or 28 miles northwest of Belle Fourche, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Butte
and northeastern Crook Counties, northeast of Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4497 10378 4481 10409 4500 10421 4501 10404
      4511 10404
TIME...MOT...LOC 2349Z 323DEG 22KT 4504 10407

JC

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 28, 8:35 PM MST
Where
Campbell County, 1 mi NE of Echeta
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.460, -105.846

Thunderstorm Wind, Campbell

When
July 28, 9:02 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

Thunderstorm Wind, Campbell

When
July 28, 9:07 PM MST
Where
Campbell County, 3 mi ESE of Gillette
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.273, -105.444

Thunderstorm Wind, Campbell

When
July 28, 9:39 PM MST
Where
Campbell County, 18.45 mi NE of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.970, -105.280

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769494, 769496, 769498, 769505.